Ohio, 2022

Ice Storm and Winter Storm in Ohio, February 2 to 4, 2022

February 2 to 4, 2022 · NWS ILN · 32 events in 32 counties and zones

A prolonged period of snow, sleet, and freezing rain hit the Ohio Valley from February 2nd through the 4th.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A prolonged period of snow, sleet, and freezing rain hit the Ohio Valley from February 2nd through the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 2, 12:55 PM EST, 5 minutes earlier.

Area forecast discussion, Feb 2, 12:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1255 PM EST Wed Feb 2 2022

.SYNOPSIS...
A potent winter storm will move into the region today through
Thursday, bringing a mix of rain, freezing rain, sleet, and
snow to the region. Drier weather is expected by later Friday,
but with very cold air moving in for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Primary update for this morning is the upgrade from a Watch to a
Winter Storm Warning for our remaining southeastern counties.
This now puts the entire ILN CWA in a Winter Storm Warning for
the upcoming storm. More details can be found in the short term
discussion regarding information/impacts from this winter storm.

In the near term, expect rain to overspread our remaining
eastern counties through the morning, with periods of rain
persisting for most of the daytime hours. Temperatures have
trended a smidge warmer this morning, so did some minor tweaks
to the grids for temps/dewpoints. A transition to a brief
wintry-mix followed by snow will occur in our northwestern
counties first later this afternoon, with accumulating snowfall
occurring this evening into the overnight for those
northwestern counties.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
A significant winter weather event is expected over the next few
days. There remains high confidence in hazardous conditions
across the ILN forecast area, but unfortunately, confidence
remains somewhat mixed with regards to specific precipitation
timing and placement.

A frigid (though shallow) near-surface air mass will be moving
south into the area later today, gradually making more southward
progress over the course of Thursday. Atop this boundary,
southwesterly flow (under the right entrance region of a jet
streak) will bring moisture and lift into the area. This will
spark the first main wave of precipitation, which is expected
from Wednesday morning (moving into the area as rain right now)
through early Thursday morning. Overall confidence in the timing
and placement of this precipitation, including precipitation
type, is actually fairly good for this first wave. As time goes
on, particularly tonight, this activity will start to see more
of a mixed precipitation profile -- as the cold surface air
undercuts some warmer air aloft. It still looks like the far
northern ILN CWA will be mainly snow, with a transition zone
(including freezing rain and sleet) across east-central Indiana,
the Miami Valley, and central Ohio.

Although there may be no clean break between the two waves of
precipitation, there will definitely be an uptick in intensity
with the second wave, as it begins early Thursday afternoon.
This is where the forecast gets much more complicated, as
confidence in the location of the transition zone is fairly low.
As an illustration, at 18Z Thursday, it is virtually guaranteed
that there will be snow in Mercer County OH and rain in Lewis
County KY. What happens in between is the crux of the forecast,
particularly as this is the beginning of the time period in
which accumulations will be at their most robust. There has
definitely been an overall trend in the models that suggests the
potential for a few things. First, slightly lower snow
accumulations near the southern edge of the heavy snow, due to
potential sleet contamination. Second, a slight southward shift
with the ice accumulations. It is still possible that there will
be a band of more significant ice numbers, somewhere south of
the Interstate 71 corridor, but unfortunately confidence has not
yet increased in where exactly this may occur. There have also
been a few models suggesting a brief period of heavy snow making
it as far south as the Interstate 71 corridor on Thursday
evening, just behind the mixed precipitation, but for now this
is just a possible solution to note -- and the expectation for
more of a mix will remain in this forecast update.

Overall, this forecast did not make significant changes to the
previous snow and ice numbers. There was a slight reduction in
snow amounts through the middle part of the CWA, particularly
from east-central Indiana through the Columbus OH area. The ice
forecast is very similar to before, perhaps slightly further
southeast, but with similar value. Would prefer not to indicate
anything higher than about 0.2" to 0.4" of ice unless higher
confidence in a particular focused band develops.

This was not an easy forecast for deciding on Watches and
Warnings, with forecast uncertainties and different timing
concerns all factoring into the collaboration with surrounding
NWS offices. To be specific, there are some portions of the ILN
forecast area that might not reach the hard warning criteria
for either ice /or/ snow amounts. With that said, there is
little doubt that the overall combined impacts will be warning
level in practice, if not in the numbers. Thus, the vast
majority of the ILN CWA has been upgraded to a Winter Storm
Warning. It is definitely not an ideal scenario to have to make
a decision to issue a warning for some counties in which
hazardous wintry weather is still 36 hours from beginning,
particularly when precipitation type forecasts for that second
wave remain so uncertain. The absolute greatest uncertainty
remains in the far southeastern CWA, where snow will be limited
to the back side of the system, and ice may not even begin until
late Thursday afternoon. So, although it was just two counties,
it seemed very prudent to leave Scioto OH and Lewis KY in the
watch phase.

Some consideration was also given to the idea of an Ice Storm
Warning, given that there will be some parts of the ILN CWA
where FZRA is the primary hazard. Given the aforementioned
uncertainties regarding where the worst of the FZRA will set up
(and the potential for an oops all sleet scenario) it was
decided that a more general Winter Storm Warning was the smarter
call for now. This can always be adjusted if confidence
increases.

A few other items to note...
* It is possible that a brief period of freezing rain or
  freezing drizzle could occur early Thursday morning in the far
  northern ILN CWA, when forcing is lighter in between the two
  main waves of precipitation.
* Blowing Snow is likely once the transition to snow has
  occurred, particularly north of the Interstate 71 corridor on
  Thursday afternoon and evening. Winds will gust up to 25-35
  MPH.
* There remains a very low potential for some hydrologic issues,
  as the air mass in the rainy part of the event will be quite
  moist, but as of now the expected precipitation amounts do not
  raise too much cause for concern.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The long term period will be relatively quiet for the ILN FA,
especially in comparison to the near/short term periods, as
discussed above. This being said, the most active, and perhaps
concerning, part of the fcst lies within the first 24 hours of
the long term period as snow may be a tad slower to actually
exit the ILN FA Friday morning as some of the more recent trends
have suggested a ribbon of lighter snow associated with a
trailing convergent/frontogenetic axis positioned at about the
H7 level. The lift generated within this layer is rather weak,
but there is enough moisture lingering in the DGZ with an arctic
airmass in place -- a setup that has proven to overproduce
guidance on more than one occasion. Have kept high chance PoPs
across the southern third or so of the ILN FA from about 09z-15z
Friday before the convergence decreases and the lift becomes
much more negligible. This being said, would not be surprised at
all to see another half to one inch of snow within this
trailing band across parts of the Tri-State into NE KY and SC OH
with the higher SLRs we will have to work with.

After the light snow tapers off by the afternoon, attention
will quickly turn to the /very/ cold temps expected for Friday
night into Saturday morning. This setup is particularly
concerning in the wake of the major winter storm will be
contending with in the near/short term periods, especially with
the prospect of some parts of the area having power outages due
to freezing rain/ice accretion. The fresh/deep snowpack will
offer its own source for very cold temp potential, but there is
still a lack of agreement in the guidance in just where the sfc
high will be positioned by 12z Saturday. This has obvious
implications on not only wind chill, but actual air temps as
well. Either way, feel confident that wind chills will go below
zero just about everywhere early Saturday morning, with the
greatest potential for advisory-level thresholds (<= -10F)
residing near/north of I-70. If the sfc high ends up more
centered over the OH Vly by 12z, the sfc winds would be lighter
to nearly calm, allowing for nearly ideal radiational cooling
conditions, but thus not providing the wind needed for advisory
criteria. So while confidence is not all that high on what
exactly the actual air temps will be (i.e. near zero or closer
to -10F), the apparent temps should be approximately the same
either way it shakes out. And therefore, feel that an advisory
will eventually be warranted for at least parts of the ILN FA.

Another weak system will pivot SE through the region Sunday
night into Monday, but most of the area should remain dry except
perhaps for a few flurries. Temps will warm briefly on Sunday
ahead of the system Sunday night, but colder air will quickly
return Monday before temps once again moderate toward the middle
of next week, with /generally/ tranquil weather conditions
expected during this time.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR/IFR conditions overspreading the region this afternoon
associated with the rainfall. Pockets of IFR vsbys exist in some
of the heavier rainfall, but generally expect MVFR vsbys to be
the prevailing category with the rain. As for CIGs, MVFR
reductions will be followed by IFR reductions later this
afternoon/evening, with IFR CIGs persisting for much of
Wednesday night into Thursday.

Wind speeds of 10-15 kts out of the SSE will continue through
the day, with isolated gusts of 20-25 kts possible. Overnight, a
cold frontal boundary will slowly move in from the northwest and
shift the wind direction from the north. While a brief period of
weaker winds are possible as the front moves through, there will
be a notable increase in wind speeds behind the front.
Sustained winds of 15-20 kts with gusts up to 30-35 kts out of
the NNE are possible Thursday morning through afternoon.

The other important item to note here is the transition from
RA to a mix of FZRA, PL and SN that will eventually work their
way across all taf sites. The transition to these different
precipitation types seems very probable due to the movement of
colder air underneath warmer air aloft. However, the length of
time in which the specific mixed precipitation types are
observed is still uncertain. Tried to incorporate the most
likely transition times for each of these different pcpn types,
but future updates will help narrow a window for transition
times. Regardless, expect a messy mix of various pcpn types
across all taf sites early Thursday morning through afternoon. A
transition to snow will eventually occur later on Thursday into
Thursday night.

OUTLOOK...IFR to LIFR ceilings and visibilities will occur
through Thursday night. Precipitation will transition to
freezing rain, then sleet, then snow before ending late
Thursday night. In addition, wind gusts up to 35 kt will be
possible Thursday afternoon and evening. MVFR/IFR ceilings will
likely persist into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning from 5 PM this afternoon to 7 AM EST
     Friday for OHZ046-051>056-060>062.
     Winter Storm Warning until 7 AM EST Friday for OHZ026-034-035-
     042>045.
     Winter Storm Warning from midnight tonight to 7 AM EST Friday
     for OHZ063>065-070>072-077.
     Winter Storm Warning from 6 AM Thursday to 7 AM EST Friday for
     OHZ073-074-078>082-088.
KY...Winter Storm Warning from 6 AM Thursday to 7 AM EST Friday for
     KYZ089>100.
IN...Winter Storm Warning from 5 PM this afternoon to 7 AM EST
     Friday for INZ050-058-059-066.
     Winter Storm Warning from midnight tonight to 7 AM EST Friday
     for INZ073-074.
     Winter Storm Warning from 6 AM Thursday to 7 AM EST Friday for
     INZ075-080.

&&

SYNOPSIS...Hatzos
NEAR TERM...Clark
SHORT TERM...Hatzos
LONG TERM...KC
AVIATION...Clark
Hazardous weather outlook, Feb 2, 9:13 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
913 AM EST Wed Feb 2 2022

OHZ026-034-035-042>045-031415-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
913 AM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chills are expected to be below zero on Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ075-080-KYZ089>100-OHZ073-074-078>082-088-031415-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
913 AM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chills are expected to be below zero on Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073-074-OHZ063>065-070>072-077-031415-
Ripley-Dearborn-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-
Hamilton-
913 AM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chills are expected to be below zero on Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ050-058-059-066-OHZ046-051>056-060>062-031415-
Wayne-Fayette IN-Union IN-Franklin IN-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
913 AM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chills are expected to be below zero on Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm, 7 ice storm. Local standard time, as filed.

Winter Storm, Auglaize

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Auglaize forecast zone
Reported by
Unknown
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Based on surrounding observations, 8 to 9 inches of snow fell across the county.

Winter Storm, Butler

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Butler forecast zone
Reported by
Public
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

West of Oxford, 5.8 inches of snow was measured, along with some sleet. East of Hamilton, a CoCoRaHS observer had 2.3 inches of sleet and a tenth of an inch of ice from freezing rain.

Winter Storm, Champaign

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

The observer northeast of St. Paris measured 7.2 inches of snow. A social media post from Christiansburg showed that 6.5 inches of snow had fallen there.

Winter Storm, Clark

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Clark forecast zone
Reported by
Social Media
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A post from the New Carlisle area showed that 6.5 inches of snow fell.

Winter Storm, Clermont

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Clermont forecast zone
Reported by
Newspaper
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Numerous power outages were reported across the county due to ice accumulation. The CoCoRaHS observer southeast of Loveland reported 3.3 inches of snow, and an inch of sleet fell in Batavia.

Winter Storm, Clinton

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The NWS office measured a quarter inch of ice accumulation. The CoCoRaHS observer 2 miles north of Wilmington measured 4 inches of snow, and two inches of sleet was measured at several sites near Wilmington by NWS employees.

Winter Storm, Darke

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Darke forecast zone
Reported by
Social Media
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

A social media post from Versailles indicated that 10 inches of snow fell there. The CoCoRaHS observer 3 miles east-northeast of Arcanum measured 8.5 inches, and a public report from New Madison had 8 inches of accumulation.

Winter Storm, Delaware

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Delaware forecast zone
Reported by
Social Media
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

A social media post from 4 miles north-northwest of Radnor had 9 inches of snow and sleet, while another north of Delaware had 6 inches of snow and sleet accumulation.

Winter Storm, Fairfield

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Fairfield forecast zone
Reported by
CoCoRaHS
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

The observer 3 miles north of Pickerington measured 6.7 inches of snow. The ASOS at Lancaster measured 0.21 inches of ice accumulation.

Winter Storm, Fayette

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Fayette forecast zone
Reported by
CoCoRaHS
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The observer 5 miles south-southeast of Jeffersonville measured 5 inches of snow. A social media post from Washington Court House showed that 0.15 inches of ice accumulated from freezing rain.

Winter Storm, Franklin

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

South of the Columbus Zoo, 7.5 inches of snow was measured. A social media post from Worthington had 6.6 inches of accumulation. Snow and sleet north of Hilliard accumulated to 6.5 inches.

Winter Storm, Greene

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The observer 2 miles north-northeast of Beavercreek measured 7.5 inches of snow. Another southwest of Beavercreek mesured 6.3 inches, while a social media post from southeast of Fairborn measured 6 inches of snow.

Winter Storm, Hamilton

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A spotter near Blue Ash had 3.2 inches of snow and sleet accumulation, along with a tenth of an inch of ice. Other reports throughout the county showed that snow and sleet accumulated to about 3 inches, creating very hazardous conditions.

Winter Storm, Hardin

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

A spotter in Kenton measured 8 inches of snow.

Winter Storm, Licking

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Licking forecast zone
Reported by
CoCoRaHS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The observer 4 miles north of Granville measured 4.5 inches of snow, and two tenths of an inch of ice accumulated 2 miles south of Utica and southeast of Newark.

Winter Storm, Logan

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The observer 3 miles north of Huntsville measured 7.2 inches of snow. Another report from Russells Point had 7 inches of accumulation, while the CoCoRaHS observer southeast of Belle Center measured 6 inches of snow. A public report from Bellefontaine had 7.7 inches of accumulation.

Winter Storm, Madison

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Madison forecast zone
Reported by
Unknown
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Based on surrounding observations, 6 to 8 inches of snow fell across the county.

Winter Storm, Mercer

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Mercer forecast zone
Reported by
Social Media
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

A report from Rockford had 9 inches of snow, while another in Celina had 8 inches. The CoCoRaHS observer 3 miles south-southwest of Maria Stein measured 5.9 inches of snow.

Winter Storm, Miami

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

A spotter northeast of Troy measured 8.8 inches of snow. The CoCoRaHS observer southeast of Piqua measured 8 inches, while 7.5 inches was shown to have fallen in Fletcher from a social media post.

Winter Storm, Montgomery

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The observer near West Union measured 6.9 inches of snow. A public report from Centerville had 9.3 inches. The Dayton airport measured 6.7 inches of snow and 0.16 inches of ice accumulation.

Winter Storm, Pickaway

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Pickaway forecast zone
Reported by
Trained Spotter
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

A spotter near Ashville measured 3 inches of a sleet and freezing rain combination. A public report from Whisler had 0.2 inches of ice accumulation from freezing rain.

Winter Storm, Preble

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Preble forecast zone
Reported by
CoCoRaHS
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

The observer north of Eaton measured 4.5 inches of snow. A spotter east of Ashville measured 3 inches of a sleet and freezing rain mix, while a public report of 0.2 inches of ice accumulated 3 miles north-northwest of Whisler.

Winter Storm, Shelby

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Shelby forecast zone
Reported by
CoCoRaHS
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

The observer north of Fort Loramie measured 7.5 inches of snow, while another north of Houston measured 6 inches.

Winter Storm, Union

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Union forecast zone
Reported by
CoCoRaHS
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

The observer 4 miles northwest of Raymond measured 8 inches of snow. A public report from 3 miles north of Plain City had 6.3 inches of snow, and a social media post from Milford center showed 5.5 inches of accumulation. A public report from 3 miles west of Shawnee Hills had 0.1 inches of ice accumulate from freezing rain, as well as a half inch of sleet.

Winter Storm, Warren

When
February 2, 1:00 PM EST to February 4, 3:00 AM EST
Where
Warren forecast zone
Reported by
Social Media
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

A report from Springboro had 5.3 inches of snow, while a NWS employee northeast of Maineville had a snow and sleet mix accumulate to 4.3 inches. A public report from Carlisle indicated 0.2 inches of ice accumulation due to freezing rain.

Ice Storm, Adams

When
February 3, 12:00 AM EST to February 4, 3:00 AM EST
Where
Adams forecast zone
Reported by
Newspaper
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Significant ice accumulations caused the county to declare a level 3 snow emergency where roads are closed to all but emergency services and essential personnel.

Ice Storm, Brown

When
February 3, 12:00 AM EST to February 4, 3:00 AM EST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

A quarter inch of ice was measured in Georgetown. Two tenths was reported in Ripley, and 3.5 inches of snow was measured in Mount Orab.

Ice Storm, Highland

When
February 3, 12:00 AM EST to February 4, 3:00 AM EST
Where
Highland forecast zone
Reported by
Newspaper
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Significant ice accumulations caused the county to declare a level 3 snow emergency where roads are closed to all but emergency services and essential personnel. A social media post from Hillsboro had 4 inches of snow. Trees and power lines were downed on State Route 41 north of Sinking Springs due to ice accumulation.

Ice Storm, Hocking

When
February 3, 12:00 AM EST to February 4, 3:00 AM EST
Where
Hocking forecast zone
Reported by
Department of Highways
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Downed utility lines and debris on roads from fallen branches and trees closed numerous roads across the county. A public report from 9 miles north-northwest of Logan showed that an inch of sleet fell there.

Ice Storm, Pike

When
February 3, 12:00 AM EST to February 4, 3:00 AM EST
Where
Pike forecast zone
Reported by
Social Media
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Two inches of snow and significant ice accumulation in excess of a quarter inch was reported north of Buchanan.

Ice Storm, Ross

When
February 3, 12:00 AM EST to February 4, 3:00 AM EST
Where
Ross forecast zone
Reported by
Department of Highways
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Trees were knocked down 2 miles north of Chillicothe, blocking the roadway. Two tenths of an inch of ice was measured in Frankfort.

Ice Storm, Scioto

When
February 3, 12:00 AM EST to February 4, 3:00 AM EST
Where
Scioto forecast zone
Reported by
911 Call Center
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Trees were knocked down on power lines in Otway, with firefighters unable to reach the scene due to the slick road conditions. A social media post showed that 0.3 inches of ice had accumulated.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011326, 1011327, 1011330, 1011331, 1011332, 1011333, 1011334, 1011336, 1011337, 1011339, 1011340, 1011341, 1011342, 1011343, 1011344, 1011345, 1011346, 1011347, 1011348, 1011349, 1011350, 1011351, 1011352, 1011353, 1011354, 1011318, 1011319, 1011320, 1011321, 1011322, 1011323, 1011325.